Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 252, NWS Norman, OK

May 24, 1996Ellis County, Harper County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 24, 1996, 8:00 PM CDT for Ellis County, Harper County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1996, 8:00 PM CDT (01:00 UTC)
Expired
May 24, 1996, 8:45 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Ellis County, OK, Harper County, OK

The radar

The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:15 PM CDTHail 0.75Laverne, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 250054
SVROKC
OKC045-059-250145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
800 PM CDT FRI MAY 24 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT FOR
PEOPLE IN THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     HARPER AND NORTHWESTERN ELLIS 

INCLUDING THE FOLLOWING LOCATIONS
     BUFFALO...CATESBY...LAVERNE...MAY...ROSSTON AND SELMAN

AT 747 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM APPROACHING
THE OKLAHOMA STATE LINE 9 MILES NORTHWEST OF CATESBY.

THE STORM WAS MOVING NORTHEAST AT 35 MPH.

THIS STORM LIKELY CONTAINS HAIL UP TO THE SIZE OF QUARTERS AND WIND
GUSTS TO 60 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING ALSO ACCOMPANY
THIS STORM.  SEEK SHELTER INDOORS... STAY AWAY FROM WINDOWS...AND AVOID
USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.

LAT...LON 3679  9946 3626  9999 36x54 10044 3682 10027
          3700  9969

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:41 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 24, 3:41 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
335 PM CDT FRI MAY 24 1996

STRG STRMS FIRING ALNG FNT IN NRN TX PNHDL THIS AFTN. MESONET/STLT
INDCTS FNT ALSO XTNDS ACRS HARPER COUNTY IN NWRN OK. ADDNL TSTM DVLPMT
WL BE PSBL ACRS THIS AREA DURG THE EVE. DRYLN LKLY NOT TO BE MUCH OF A
FACTOR FOR WRN OK TNGT AS WINDS WEST OF THE DRYLN HAVE BACKED TO THE
EAST IN RESPONSE TO UPR LOW IN SWRN U.S. HWVR... A CPL WKR STRMS HV
BEEN DVLPG NEAR THE CAPROCK. WK S/W PROGGED ACRS THE AREA THIS EVE ALSO
AIDING CNVCTN. BLV CHCS FOR TSTMS WL RMN IN WRN ZNS THIS EVE/TNGT AS
STEERING FLOW WL TAKE TSTMS GENLY NNE... WHILE FURTHER SEWD ADVANCE OF
FNT WL BE LIMITED.

IN LONGER TERM... CHCS FOR TSTMS WL GRDLY SPRD EWD ACR FA AS UPR LOW
BEGINS TO KICK OUT TO THE NE. SCT TSTMS XPCTD TO BE AGN MAINLY IN WRN
ZNS ON SAT... SPRDG INTO PTNS OF CNTRL ZNS LATE SAT NITE AND/OR SUN.
TEMPS XPCTD TO BE A LTL WRMR THAN GUID ALTHO GRDL COOLING TREND
ACCEPTED.

WL CONT WITH CAUTION FOR AREA LAKES THIS EVE ACRS CNTRL/WRN ZNS. BRISK
SLY WINDS XPCTD AGN SAT.

FCSTID = 32
OKC   74  90  73  86 /   0   0  10  20
HBR   72  93  70  90 /  20  20  30  20
SPS   76  94  73  90 /  10   0  20  20
GAG   68  90  66  84 /  30  20  30  30
PNC   75  92  74  85 /   0   0  20  30
DUA   74  90  73  88 /   0   0   0  20

.OKC...
OK...CAUTION ON LAKES THIS EVE ZNS 4>31..33>42..44>47..50..51
TX...CAUTION ON LAKES THIS EVE ZNS 83>90

In the hours before

Local storm report, May 24, 6:59 PM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
700 PM CDT FRI MAY 24 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

640 PM     1 E CATESBY              OK     1 INCH HAIL
05/24/96   ELLIS

645 PM     2 NW CATESBY             OK     1 INCH HAIL.
05/24/96   ELLIS

655 PM    8 SW LAVERNE              OK     0.75 INCH HAIL
05/24/96  HARPER

J
Local storm report, May 24, 7:24 PM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
725 PM CDT FRI MAY 24 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

705 PM     LAVERNE                  OK     .75 INCH HAIL
05/24/96   HARPER

705 PM     6 S LAVERNE              OK     .88 INCH HAIL.
05/24/96   HARPER

              :
J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:47 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills58 min
May 24, 9:42 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward63 min
May 24, 9:42 PM CDTSevere Thunderstorm WarningOUNRoger Mills63 min
May 24, 9:45 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward45 min
May 24, 10:10 PM CDTSevere Thunderstorm WarningOUNDewey50 min
May 24, 10:29 PM CDTSevere Thunderstorm WarningOUNWoodward61 min
May 25, 2:38 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.